Barb Caffrey's Blog

Writing the Elfyverse . . . and beyond

Singer Chris Cornell Dies at 52

with 7 comments

Folks, yesterday I read the stunning news that singer Chris Cornell, frontman for Soundgarden and Audioslave and Temple of the Dog, had died at age 52. Cause of death: suicide by hanging.

I’ve read a great deal about Mr. Cornell’s passing since then. It appears that he was taking Ativan (generic name: Lorazepam), an anti-anxiety medication, and he admitted to his wife by phone shortly before his death that he may have taken a few too many.

I am familiar with Lorazepam. It is a central nervous system depressant. It works to calm an anxiety attack, and is a very good medicine…but taking too many can lead to despair and suicidal thoughts precisely because it depresses the central nervous system. (That is its function.)

I’m also familiar with playing concerts; I’ve been a musician since age 10 or so, and while I never did much singing, I am familiar with some of the things that tend to happen after concerts. So please, bear with me, as I try to discuss some of them.

(Note before I do, I do not know the circumstances beyond Mr. Cornell’s death any more than anyone else does via various published reports. All of this is speculation, and I can’t be certain I’m right. I say this as a disclaimer; everyone here should know I’m not a medical professional.)

First, when you don’t play well, it eats you up inside if you’re conscientious and care about music.

This does seem to apply to Mr. Cornell, because audience members at his last concert said he wasn’t at his best. And his wife said he was slurring his words (this according to a published report at Huffington Post) in their final conversation…all of this tells me, as a musician, that Mr. Cornell was anxious before his concert, so he took some Ativan as prescribed.

And to my mind, this makes sense. I have taken anti-anxiety meds before a big concert where I’ve had solos I’ve worried about. And I’m not a multi-million dollar artist, known for at least twenty-five years as a big-name act.

See, we all want to play or sing well, and do our level best.

In my case, I took the lowest possible dose, and refused to take any more despite still feeling nervous. I had a reason for this; my grandmother used to take this medicine, and I knew how it affected her. So I didn’t take any additional meds; I just waited it out, played my concert, and did my best.

I think taking the medicine at the very low dose prescribed was useful.

But if you don’t have someone in your background who’s taken that medicine, maybe you might think differently than I did. Maybe you might take an extra one. Or two.

And if you don’t realize that it’s a central nervous system depressant, or you don’t realize exactly how much it’s going to affect you after you hit one of these “performance lows” you can sometimes get…well, my best guess is that these two things combined to cause Mr. Cornell’s passing.

From published reports, it sounds like his family wants a toxicology test done to see exactly how much Lorazepam Mr. Cornell had in his system. That makes sense to me; I’d want to know it myself, in their place.

I hope they also are aware of the whole idea of performance highs and lows. Most musicians are, whether they talk about it much or not.

I’ve known about it since at least my mid-teens; sometimes after concerts, where I feel I’ve exceeded expectations (and my own are pretty high), I’ll feel extremely happy, and it takes hours to “come down” from that feeling. But the reverse is also true; if I finish a concert and think I’ve played much worse than expected, I’ll feel extremely awful. And it takes hours to regain my equilibrium.

That leads to a story…

Last year, in the summer concert season with the Racine Concert Band, I felt awful. It was hot, it was humid, my hands were aching and sore, and I felt ten steps behind the rest of the band. I nearly had an asthma attack on stage if I remember right, and I did not play well at all.

Hours later, I was still ruminating over this concert. I was wondering if I just shouldn’t play my saxophone any more. (Was this an overreaction? Sure. But I’m trying to explain how badly I felt in that moment.) I thought, for a brief time, that maybe I was just getting older, and there was nothing I could do to improve my performance.

It took a few hours of a friend talking to me to realize I was overreacting. (I’d usually call it “being silly,” but in this context, I don’t quite want to do that, because I don’t want any fans of Chris Cornell to think I’m saying he was being that way. He wasn’t.)

And I did reach out. I did say to my friend, “Hey, I had a bad concert and I’m feeling terrible.” And my friend patiently talked me through it…staying up until two a.m., even, to make sure I was going to be OK, before he and I stopped talking.

Not everyone can admit to that. Not everyone wants to…they think of it as a personal failing they need to hide. Or maybe they just don’t realize that this feeling of playing or singing badly is going to go away. There will be other, better concerts; there will be other, better days.

But when you are in the downward spiral, it’s really hard to get out of that. You start to think that your whole life has been a waste, that your musical talent and training is a waste, that you don’t have any reason for being, etc.

I am not saying that I know what happened to Mr. Cornell that night, mind you. I can’t say that.

I’m just saying what happened to me that night.

And I’ll tell you what; if I had had some anti-anxiety meds that night, I might’ve been tempted to take too many. I was in a terrible state. I didn’t want anyone to see me like that, or hear me, or realize I was in that rough of shape.

But I was. And for some reason, I was able to reach out.

My friend, whether he knows or not, may have saved my life that night. (Or at least my sanity.)

As for Chris Cornell…all I can tell you is that I wish he were still alive, still singing, and could still tell his family that he loves them.

I will miss Chris Cornell. I never knew him personally, but his songs, his musicianship, and the emotion that came through every time he sang spoke to me.

I hope wherever his soul is now, he is at peace and feels the outpouring of love and sympathy for himself and his family that has occurred since his tragic death.

And I hope his family will also feel that comfort. It isn’t enough — it will never make up for Mr. Cornell’s absence — but it may help them realize that they don’t grieve alone. (Though they will grieve harder, and longer…as a widow, I know that full well.)

Advertisements

Written by Barb Caffrey

May 19, 2017 at 2:41 pm

7 Responses

Subscribe to comments with RSS.

  1. This is sad news – I used to love Soundgarden. I’ve also had experience with Ativan, and it’s poison. Thanks God those days are far behind me now!

    • Yes, it is, Annabelle. I loved Cornell’s singing voice…such emotion and musicality.

      As for Ativan, I took half the lowest possible dose — I used to cut the .5 mg. pills in half. Wouldn’t take more than that.

      Barb Caffrey

      May 20, 2017 at 8:05 pm

      • After I quit Ativan I used to take beta blockers sometimes to steady my hands before a gig – they usually worked quite well.

      • I’m glad that worked, Annabelle. I know some folks go for meditation, and that has helped…or a very low-carb diet seems to work for some, though I don’t really know why. (Maybe they don’t know, either, but it seems to help so they keep doing it?)

        The important thing is to find a way to stay calm if at all possible, and if you can’t, manage the symptoms as best you can. (None of us are calm every moment of every day. And if we were, how boring would that be?)

        In Chris Cornell’s case, I think he battled some serious problems in his life, and at a low moment, he took too many central nervous system depressants and that influenced his thinking for the worse.

        I don’t know why he did that, but I do know that in some of his songs, it was obvious that he knew depression the same way I do — as an old quasi-friend, one that you’d rather throttle but can’t seem to live without.

        Barb Caffrey

        May 25, 2017 at 10:24 am

  2. That’s sad. I’ve never taken Ativan or any anti-anxiety / -depressant meds, but I’ve been at the low point of thinking of suicide before, so I can understand how hard it is to come out of a downward spiral. I’ve also performed in front of a crowd before, so I also get the whole self-beating after a perceived bad performance part. I’m sad about Chris Cornell, but I’m glad that you did reach out to your friend that night, Barb. 🙂

    Nicolle

    May 21, 2017 at 7:10 am


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: